Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 153, NWS Grand Forks, ND

August 9, 2006Cass County, Ransom County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 9, 2006, 9:13 PM CDT for Cass County, Ransom County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2006, 9:13 PM CDT (02:13 UTC)
Expired
Aug 9, 2006, 10:15 PM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Cass County, ND, Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 93 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 7:54 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2927 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 8:36 PM CDT, 37 minutes earlier.

Area forecast discussion, Aug 9, 8:36 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
836 PM CDT WED AUG 9 2006

.UPDATE...
MAIN CHALLENGE FOR THE UPDATE IS CONVECTIVE POTENTIAL FOR THE REST
OF THE EVENING. LIGHT SFC WIND FLOW CONTINUES TO MAKE ANY
BOUNDARIES DIFFICULT TO PICK OUT. SOMEWHAT EASIER TO PICK THEM OUT
ON THE KMVX 88D. IT APPEARS A TROUGH LINE EXTENDS FROM KJMS TO
SOUTHEAST OF KGFK AND THEN SOUTHEAST TOWARD KPKD. THERE ARE ALSO
SEVERAL OUTFLOW BOUNDARIES FROM TSTMS PUSHING AHEAD OF THE TROUGH
LINE. NOT REALLY EXPECTING THE ONGOING CONVECTION TO EXPAND IN
COVERAGE...BUT RATHER JUST SUSTAIN ITSELF THRU THE LATE EVENING
(NOT A HUGE OUTBREAK EVENT BY ANY MEANS). WITH LITTLE DEEP LAYER
SHEAR AND NO LOW LEVEL JET TONIGHT...THESE STORMS ARE RELYING ON A
DECENT VORTICITY CENTER OVER EASTERN ND TO GENERATE THE NEEDED
LIFT. DO NOT EXPECT MUCH CHANGE IN THE MOISTURE PATTERN...BUT MAYBE
A LITTLE DECREASE AS THE TSTMS MOVE THRU. THE STRONGEST
INSTABILITY HAS BEEN OVER SOUTHEAST ND INTO PORTIONS OF WEST
CENTRAL MN. SPC ISSUED THE SEVERE TSTM WATCH THRU MIDNIGHT FOR
AREAS MOSTLY SOUTH OF HIGHWAY 2. CONTINUE TO EXPECT MULTICELLULAR
STORMS THAT PULSE UP AND PRODUCE LARGE HAIL. INCREASED PCPN
CHANCES A BIT ACROSS THE WATCH AREA AND THEN DECREASED CHANCES
AFTER MIDNIGHT.

&&

.PREV DISCUSSION... (ISSUED 220 PM CDT WED AUG 9 2006)

SHORT TERM...FORECAST CHALLENGES TO REMAIN CONVECTIVE CHANCES
THROUGH PERIOD. 12Z MODELS SHOW BASICALLY SIMILIAR SCENARIOS AND
WILL UTILIZE SOME SORT OF BLEND.

TWO MAIN SHORTWAVES EVIDENT FROM WATER VAPOR IMAGERY...WITH ONE
ACROSS CENTRAL ND AND THE SECOND ENTERING MONTANA. THESE TWO WAVES
TO INFLUENCE THE REGION THROUGH THU NIGHT. THEN...A MORE VIGOROUS
500MB TROUGH WILL PUSH A SFC TROUGH/COLD FRONT THROUGH THE FA ON
SAT.

TONIGHT...DEEP LAYERED LIFT WILL INCREASE ACROSS FA AS FIRST
SHORTWAVE MOVES THROUGH. THIS COMBINED WITH STEEP MID-LEVEL LAPSE
RATES WILL GIVE SCT THUNDER CHANCES THROUGH THE NIGHT. AT
19Z...SFC BOUNDARIES ARE NUMEROUS AND HARD TO PICK OUT WITH SUCH
WEAK SFC FLOW. HOWEVER...THERE APPEARS TO BE A BOUNDARY ACROSS THE
N FA WHICH IS SAGGING SOUTH. ISOLD CONVECTION HAS DEVELOPED ALONG
THIS LINE. EXPECT ISOLD-SCT THUNDER TO CONTINUE ALONG THIS LINE.
ADDITIONAL DEVELOPMENT BY LATE AFTERNOON POSSIBLE EVERYWHERE WITH
SFC HEATING AND APPROACHING SHORTWAVE. SFC DEWPOINTS HAVE RISEN TO
NEAR 70F ACROSS THE FA CREATING MLCAPES NEAR 2000 J/KG. DEEP
LAYERED SHEAR REMAINS WEAK (10-20KTS). CURRENT TREND OF MULTI-CELL
STORMS WITH STRONG INITIAL UPDRAFTS...THEN WEAKENING SHOULD
CONTINUE. AN ISOLD STORM MAY HIT SEVERE LIMITS FOR HAIL WITH THE
INITIAL UPDRAFT. ISOLD HEAVY RAIN ALSO POSSIBLE WITH WEAK FLOW
GIVING SLOW STORM MOVEMENT. THESE THREATS SHOULD REMAIN EXTREMELY
ISOLD AND NOT ENOUGH TO MENTION IN GRIDS/ZONES. A BRIEF BREAK
EXPECTED ON THU BEFORE NEXT SHORTWAVE APPROACHES. SIMILIAR
CONDITIONS AND TIMING EXPECTED...WILL GO WITH SIMILIAR POPS
THU/THU NIGHT.

MID-UPPER RIDGE BUILDS IN FOR FRI AND WILL KEEP DRY FORECAST
GOING. THUNDER CHANCES FRI NIGHT-SAT REMAIN VALID AS SYSTEM MOVES
THROUGH. THIS ONE BEARS WATCHING WITH MODERATE TO STRONG
INSTABILITY AND MODERATE TO STRONG DEEP LAYERED SHEAR.

LONG TERM...(MON-THU)...FOLLOWED HPC LEAD IN THE EXTENDED WHICH
IS TO GO ALONG WITH CANADIAN/ECMWF FOR SFC/UPPER AIR PATTERN AND
IGNORE THE PCPN GFS IN THAT SUN-SUN NIGHT TIME FRAME. SO LEFT THE
START OF THE LONG TERM PERIOD DRY...WITH HIGH PRESSURE BUILDING
OVER THE FCST AREA MONDAY-TUESDAY. RETURN FLOW SETS UP ON
WEDNESDAY AHEAD OF THE NEXT TROUGH/FRONT SET FOR THURSDAY. TEMPS
LOOK TO RUN NEAR NORMAL THRU THE PERIOD AS MAINLY ZONAL FLOW
CONTINUES.

AVIATION...VERY TOUGH AVIATION FCST FOR 18Z TAFS AS HIGH
UNCERTAINTY IN REGARDS TO TSTM COVERAGE/TIMING THIS AFTN AND
TONIGHT AND TO AREAS OF LOWER CIGS WHICH ARE ONLY NOW SLOWLY
BURNING OFF IN THE FAR-GFK-BJI AREAS. PLAYED TSTM FCST PRETTY
CONSERVATIVE AND ONLY INSERTED TS INTO FARGO TAF AS THINK THAT IS
BEST LOCATION FOR TSTM COVERAGE THIS EVENING AS SHORT WAVE NOW
PRODUCING TSTMS NEAR MINOT MOVES SOUTHEAST. GFK-BJI AREA VERY IFFY
AS POP-UP TSTMS COULD OCCUR JUST ABOUT ANYWHERE AND DID INCLUDE CB
FOR LOWER CLOUD GROUP THIS AFTN BUT NOT THUNDER AS CONFIDENCE IS
NOT 50 PERCENT. COULD HAVE LOWER CIGS AGAIN THURSDAY MORNING SO
INCLUDED THEM AS HIGH DEW PTS REMAIN AND WINDS LIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON
Hazardous weather outlook, Aug 9, 6:29 AM CDT, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
629 AM CDT WED AUG 9 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
629 AM CDT WED AUG 9 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL SLOWLY WEAKEN THIS MORNING ACROSS
EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. NONE OF THESE STORMS
ARE EXPECTED TO BECOME SEVERE.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE REGION
LATER THIS AFTERNOON AND EVENING AS A WEAK AREA OF LOW PRESSURE
DROPS SOUTHWARD THROUGH THE REGION. ISOLATED STORMS MAY BECOME
SEVERE WITH THE PRIMARY HAZARD BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL PERIODICALLY AFFECT THE
REGION INTO THE WEEKEND. A FEW OF THESE STORMS MAY APPROACH SEVERE
LIMITS AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

VOELKER

In the hours before

Local storm report, Aug 9, 7:41 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
741 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             7 SW HOPE               47.25N 97.83W
08/09/2006  E0.88 INCH       STEELE             ND   PUBLIC

&&

PATRIAYD
Local storm report, Aug 9, 7:44 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
744 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             7 SW HOPE               47.25N 97.83W
08/09/2006  E0.88 INCH       STEELE             ND   PUBLIC

            HAIL FELL UNTIL 737 PM.

&&

PATRIAYD
Local storm report, Aug 9, 7:58 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
758 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             1 E PILLSBURY           47.21N 97.77W
08/09/2006  E1.75 INCH       BARNES             ND   PUBLIC

&&

PATRIAYD
Local storm report, Aug 9, 8:04 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
804 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             5 W HOPE                47.32N 97.83W
08/09/2006  E1.75 INCH       STEELE             ND   LAW ENFORCEMENT

&&

PATRIAYD
Local storm report, Aug 9, 8:19 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
819 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             3 SSW PAGE              47.12N 97.60W
08/09/2006  E1.00 INCH       CASS               ND   PUBLIC

&&

PATRIAYD
Local storm report, Aug 9, 9:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
901 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             1 S BUFFALO             46.91N 97.55W
08/09/2006  E0.88 INCH       CASS               ND   PUBLIC

&&

PATRIAYD

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:50 PM CDTSevere Thunderstorm WarningFGFRed Lake16 min
Aug 9, 10:51 PM CDTSevere Thunderstorm WarningFGFOtter Tail54 min
Aug 10, 1:58 PM CDTFlash Flood WarningFGFPolk3 hr
Aug 9, 7:31 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass59 min
Aug 9, 8:32 PM CDTSevere Thunderstorm WarningFGFCass43 min
Aug 9, 10:14 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent61 min
Aug 10, 2:36 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Traill54 min
Aug 10, 3:17 PM CDTSevere Thunderstorm WarningFGFCass58 min
Aug 10, 4:10 PM CDTTornado WarningFGFCass65 min
Aug 10, 4:24 PM CDTSevere Thunderstorm WarningFGFRichland66 min
Aug 10, 5:20 PM CDTSevere Thunderstorm WarningFGFNelson55 min
Aug 10, 5:40 PM CDTSevere Thunderstorm WarningFGFRamsey65 min
Aug 10, 6:09 PM CDTSevere Thunderstorm WarningFGFSargent28 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.